Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 5, 2018, 1:08 PM MDT for Huerfano County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 1:08 PM MDT (19:08 UTC)
- Expired
- Aug 5, 2018, 1:30 PM MDT
- In force
- 22 min
- Issued by
- NWS Pueblo, CO
County Huerfano County, CO
The radar
The Pueblo radar (KPUX), 122 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.1 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -482 J/kg
- Mixed-layer LCL
- 2377 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170 WWUS85 KPUB 051908 SPSPUB Special Weather Statement National Weather Service Pueblo CO 108 PM MDT SUN AUG 5 2018 COZ074-087-088-051930- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 108 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 130 PM MDT... At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Aguilar, or 26 miles northwest of Trinidad, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... I-25 north of Aguilar. LAT...LON 3736 10486 3754 10490 3764 10456 3737 10450 TIME...MOT...LOC 1908Z 259DEG 21KT 3747 10480 $$ 28
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 5, 12:01 PM MDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 5, 12:01 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1201 PM MDT Sun Aug 5 2018 .UPDATE... Issued at 1158 AM MDT Sun Aug 5 2018 Lowered max temps for this afternoon across the plains to account for current trends and early day cloud cover. Also updated PoPs slightly for this afternoon based on current radar trends. UPDATE Issued at 913 AM MDT Sun Aug 5 2018 Updated PoP grids to represent earlier development of showers and thunderstorms across the mountains and El Paso County this morning per radar and satellite imagery. Modified PoP grids slightly this afternoon as well to represent latest hi-res model trends with isolated to scattered thunderstorm development across the eastern plains. && .SHORT TERM...(Today and tonight) Issued at 338 AM MDT Sun Aug 5 2018 Currently...Brisk west to southwest flow aloft continued across the region this morning. Latest satellite imagery indicates that much of the forecast area has a smattering of high level cloudiness, though some enhanced cloud cover was moving into the Continental Divide as of 330 am. Temps have cooled into the 60s for the plains and 50s for the high valleys so far. Today and Tonight...General zonal flow aloft is expected to continue across the region through the short term, though an upper disturbance over Montana will force a cold front down into Colorado later this aftn. Isolated to low-end scattered convection is forecast to develop over and near the higher terrain by midday today, then spread across the plains through the aftn and evening. As the frontal boundary sags south, reaching the Palmer Divide some time between noon and 2 pm, it will serve as the focal point for potentially stronger storms due to the enhanced shear coupling with available llvl moisture. SPC has painted an area as Marginal for severe storms stretching across El Paso, Crowley, Kiowa, Bent and Prowers Counties today. The main weather concerns today with be the potential for damaging wind gusts, hail up to an inch in diameter, cloud to ground lightning and periods of moderate to heavy rain. Area burn scars will need to be monitored this aftn and eve for the threat of flash flooding. The front will slowly continue south through the evening, reaching the southern border during the overnight hours, and convection will likely linger well past midnight along the CO and KS state line. Expect a very warm day today, as strengthening downslope winds help boost readings into the 90s to around 100F for the plains, and into the 80s to around 90F for the high valleys. Moore .LONG TERM...(Monday through Saturday) Issued at 338 AM MDT Sun Aug 5 2018 ...Active pattern for Monday and Tuesday with heavy rain producing thunderstorms across the eastern half of the district... Flow aloft becomes more westerly on Monday as a shortwave moves across CO overtop flattened U.S. upper ridge. Meanwhile...surface winds shift out of the northeast then east behind the cold front Monday afternoon advecting dew points in the 50s to lower 60s westward into southeast CO. Forcing with the shortwave combined with surface heating and upslope flow will trigger a fairly widespread round of thunderstorms across the southeast mountains which congeal into one or two storm clusters across southeast CO/northeast NM Monday evening. Potential for severe thunderstorms will exist over a fairly large portion of southeast CO Monday afternoon as CAPES approach 2000 J/kg with 0-6 km shears in the 40-50 kt range. Large hail, damaging wind gusts, and locally heavy rainfall will be the primary storm threats which will bring the risk of flash flooding to area burn scars in particular. QPF in both the NAM and GFS are fairly similar suggest potential for flash flooding across the southeast plains anywhere where intense convection develops given the presence of high precipitable waters. Suspect a flash flood watch will be necessary at least for the more susceptible burn scars in the southeast mountains Monday afternoon and evening. This would include Spring, Junkins and Hayden burn scars. There are still some uncertainties with where the heavier QPF will set up so will let later shifts get a closer look at high res models before hoisting a flash flood watch. Moist upslope flow continues for Tuesday with another round of afternoon convection which may congeal into another MCS across the southeast plains. Suspect focus on Tuesday may shift south into northeast NM...but there is enough variability among the models to keep high scattered pops again across the southeast mountains and adjacent plains. Threat for severe thunderstorms will continue as well with similar CAPEs and deep layer shear as Monday. Only difference from Monday is lack of a distinct shortwave. Temperatures will be below normal for the eastern half of the district and near to slightly above normal for the west. Northwest flow remains over the area for Wednesday with another embedded shortwave moving through northeast CO during the afternoon. Wednesday could be another active day for thunderstorms across the southeast mountains and plains...though GFS does hint at some drying moving in from the north. Thunderstorm chances pull westward across the mountains for late week as upper high amplifies over the western U.S. and drier northerly flow sets in across CO. There will still be sufficient moisture for at least isolated to low end scattered thunderstorms across the mountains each day, however the southerly to even southwesterly storm motions should keep them confined to the mountain areas through next weekend. -KT && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1158 AM MDT Sun Aug 5 2018 VFR conditions expected at KCOS and KPUB for the next 24 hours, while there is a possibility that fog and low clouds develop over/near KALS by early Monday morning. Expect thunderstorm chances at all three TAF sites to be greatest during this afternoon, trailing off during the early evening. Winds could be gusty and erratic within/near thunderstorms. The main cold front should push through late this evening just before midnight, causing winds at KCOS and KPUB to become northerly. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...LINE SHORT TERM...MOORE LONG TERM...KT AVIATION...LINE
Hazardous weather outlook, Aug 5, 12:06 PM MDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1206 PM MDT Sun Aug 5 2018 COZ058>089-093>099-061815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1206 PM MDT Sun Aug 5 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight An approaching cold front will interact with monsoon moisture to increase thunderstorm coverage today across most of southern Colorado. The primary threats will be wind gusts to 50 mph, small hail, lightning, and periods of moderate to heavy rain. Storms that develop near or track across the Palmer Divide will have the potential to become strong to marginally severe, producing 60 mph winds and quarter size hail. Those in and near the burn scars should remain alert today and be prepared to activate flash flood safety plans if necessary. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms will be possible across the southeast mountains and plains on Monday with another round possible on Tuesday. One or two storms could become severe both days across the southeast plains with hail greater than 1 inch in diameter and wind gusts over 60 mph. Localized flash flooding will be possible both days, particularly for area burn scars and urban areas. Isolated to scattered thunderstorms will be possible through the remainder of the work week with thunderstorms becoming more confined to the mountains by Thursday. The main storm threats will be locally heavy rainfall, lightning, wind gusts up to 45 mph and small hail. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeastern Colorado, especially along and east of Interstate 25, and north of Highway 50. 12/12
In the hours before
Special weather statement, Aug 5, 12:25 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1225 PM MDT SUN AUG 5 2018
COZ071-051845-
Southern San Luis Valley CO-
1225 PM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA COUNTY
UNTIL 1245 PM MDT...
At 1224 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mesita, or 26 miles north of Questa, moving northeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Acacio, Mesita and Jaroso.
LAT...LON 3704 10574 3729 10571 3715 10543 3699 10559
3699 10566
TIME...MOT...LOC 1824Z 209DEG 10KT 3709 10568
28Special weather statement, Aug 5, 12:46 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Pueblo CO 1246 PM MDT SUN AUG 5 2018 COZ087-088-051900- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 1246 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND NORTHWESTERN LAS ANIMAS COUNTIES UNTIL 100 PM MDT... At 1245 PM MDT, Doppler radar was tracking a strong thunderstorm over Walsenburg, or 35 miles northwest of Trinidad, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Walsenburg. LAT...LON 3750 10483 3766 10494 3783 10465 3759 10450 TIME...MOT...LOC 1845Z 242DEG 19KT 3762 10481 28
Special weather statement, Aug 5, 12:47 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1247 PM MDT SUN AUG 5 2018
COZ071-074-075-051900-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1247 PM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA COUNTY
UNTIL 100 PM MDT...
At 1246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mesita, or 25 miles north of Questa, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Luis, Mesita, Sanchez Reservoir, and Chama.
LAT...LON 3712 10570 3728 10542 3704 10526 3699 10545
3700 10562
TIME...MOT...LOC 1846Z 242DEG 19KT 3708 10557
28Special weather statement, Aug 5, 12:49 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Pueblo CO 1249 PM MDT SUN AUG 5 2018 COZ064>066-069-051915- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Saguache County West of Continental Divide Below 10000 Ft CO- 1249 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY UNTIL 115 PM MDT... At 1249 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of North Pass, or 22 miles southeast of Gunnison, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sargents. LAT...LON 3843 10669 3842 10630 3819 10632 3825 10671 TIME...MOT...LOC 1849Z 273DEG 25KT 3834 10661 28
Special weather statement, Aug 5, 1:08 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 108 PM MDT SUN AUG 5 2018 COZ074-087-088-051930- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 108 PM MDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 130 PM MDT... At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Aguilar, or 26 miles northwest of Trinidad, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... I-25 north of Aguilar. LAT...LON 3736 10486 3754 10490 3764 10456 3737 10450 TIME...MOT...LOC 1908Z 259DEG 21KT 3747 10480 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:07 PM MDT | Special Weather Statement | PUB | Crowley, El Paso | 23 min |
| Aug 4, 9:41 PM MDT | Special Weather Statement | PUB | El Paso | 34 min |
| Aug 5, 12:25 PM MDT | Special Weather Statement | PUB | Costilla | 20 min |
| Aug 5, 12:46 PM MDT | Special Weather Statement | PUB | Huerfano | 14 min |
| Aug 5, 12:47 PM MDT | Special Weather Statement | PUB | Costilla | 13 min |
| Aug 5, 12:49 PM MDT | Special Weather Statement | PUB | Saguache | 26 min |
| Aug 5, 1:09 PM MDT | Special Weather Statement | PUB | Saguache | 21 min |
| Aug 5, 1:25 PM MDT | Special Weather Statement | PUB | Las Animas | 20 min |
| Aug 5, 1:44 PM MDT | Special Weather Statement | PUB | Las Animas | 16 min |
| Aug 5, 1:56 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 49 min |
| Aug 5, 2:06 PM MDT | Special Weather Statement | PUB | Las Animas | 24 min |
| Aug 5, 2:08 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 37 min |
| Aug 5, 2:29 PM MDT | Special Weather Statement | PUB | Costilla | 16 min |
| Aug 5, 2:51 PM MDT | Special Weather Statement | PUB | Huerfano | 24 min |
| Aug 5, 3:01 PM MDT | Special Weather Statement | PUB | Las Animas | 14 min |
| Aug 5, 3:16 PM MDT | Special Weather Statement | PUB | Las Animas | 14 min |
| Aug 5, 3:41 PM MDT | Special Weather Statement | PUB | Saguache | 19 min |
| Aug 5, 4:01 PM MDT | Special Weather Statement | PUB | Custer | 14 min |
| Aug 5, 4:20 PM MDT | Special Weather Statement | PUB | Custer | 25 min |
| Aug 5, 4:42 PM MDT | Special Weather Statement | PUB | Custer | 48 min |
| Aug 5, 4:53 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano, Pueblo, Saguache | 37 min |
| Aug 5, 5:11 PM MDT | Special Weather Statement | PUB | Las Animas | 49 min |
| Aug 5, 5:24 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano, Pueblo | 36 min |
| Aug 5, 5:53 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 37 min |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.